Patient: Hello, I’m a type II diabetic and I take a protein blend that lasts for 8 hours 3 times a day (sugar free of course), one in the morning, after an excercise (weightlifting to be specific) and right near bedtime. I also use half a scoop of creatine an hour before my workout and mix another half of creatine in my protein shake immediately after my workout. Now my question is, sometimes I need to use my glumetza to alleviate some of my symptoms that build up overtime and I also want to know if there is a way I can use Glumetza in the safest time possible? And do any of these interact with each other? Apart from a few hours or not? Thanks for your cooperation!
Doctor: Thank you for your question. Whey protein, even though it is unsweetened, is converted to into glucose within the body i n about 2-3 hours after ingestion. This can have an affect on your insulin levels and in turn the regulation of glucose levels within the body. There are no significant interactions with taking protein supplements and metformin (Glumetza). However it seems as though that you are experiencing spikes in your blood sugar levels which are not being adequately compensated for by your endogenous insulin levels and metformin treatment. We cannot advise you on adjusting your dosage of your metformin because we do not know the details the history of your diabetes, and progress of your treatment, as well as your current fasting glucose levels. We do recommend that you reduce the amount of protein powder that you take daily as a means to control your symptoms rather than changing the schedule of your prescribed medication. You can do this by trial and error for example taking half the amount of protein you take throughout the day, and see how you feel. Treat protein powder as any other food you take. Certain foods can cause rapid spikes in blood sugar, versus other foods. There are general rules to follow which are outlined by the glycemic index of specific foods however, it is best to determine which foods cause you to be symptomatic, as these are unique to you.Thank you for choosing Askthedoctor.com